Hail, Perry
- When
- April 15, 3:50 AM CST to 3:51 AM CST
- Where
- Perry County, 0.59 mi E of Richton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.350, -88.940
Quarter size reported in the Richton area.
Elevated strong to severe thunderstorms developed across inland southeast Mississippi early in the morning on April 15th. There were a couple of reports of severe hail associated with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Elevated strong to severe thunderstorms developed across inland southeast Mississippi early in the morning on April 15th. There were a couple of reports of severe hail associated with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 15, 3:48 AM CST, 2 minutes earlier.
Area Forecast Discussion
National Weather Service Mobile AL
448 AM CDT Thu Apr 15 2021
.NEAR TERM UPDATE /Now Through Friday/...Another active weather day
can be expected with the potential for a few severe storms and
localized flash flooding.
A mid level shortwave moving through the lower Mississippi Valley
early this morning will enhance convection over the area, mainly
this morning focused along and south of a cold front extending from
south central Alabama southwest into southwest Louisiana and in the
vicinity of a marine warm front extending east-west from southeast
Louisiana to just offshore the Mississippi and Alabama coast. The
sounding from last night at KLIX was already showing steepening mid
level lapse rates overspreading the central Gulf Coast and this
continues to be supported by latest SPC Mesoanalysis along with
robust thunderstorm updrafts that have developed early this morning
on local radar. These storms remain rooted above a near surface
stable layer to the north of the marine warm front. In addition, the
latest VAD profiler as of 09z from KLIX, suggests adequate deep
layer shear through the elevated unstable layer. The combination of
continued steep mid level lapse rates and moderate MUCAPES exceeding
1000 j/kg, along with around 40 kts of deep layer shear will support
a continued threat for severe thunderstorms this morning across
mainly far southeast Mississippi, coastal Alabama, and the western
Florida Panhandle. The initial severe threat will be large hail as
the storms remain elevated, but as surface heating ensues storms
may become near surface based along the immediate coast where
localized damaging winds will also be possible. Storms should
eventually congeal and grow upscale into a forward propagating MCS
over the offshore Gulf waters by later this afternoon. This should
bring an end to the severe weather threat by early to mid
afternoon over the western Florida Panhandle. In addition to the
severe threat, training thunderstorms and moisture flux
convergence across coastal sections may result in areas of heavy
rainfall and possible flash flooding this morning across southwest
portions of the forecast area. The flash flood watch remains in
effect until 10 am for these areas with much of the heavy rainfall
potential shifting east by mid morning. Temperatures should be
held down into the lower to middle 70s today with continued
abundant cloud cover this afternoon.
Another concern today will be the potential for another wake low
developing offshore across our coastal waters behind the
convective band. Latest hi-res and CAM models are suggesting this
potential, mainly impacting marine areas. Considering this
potential, have issued a small craft advisory to cover the
potential for strong winds. Will need to monitor closely to see if
these strong winds reach the coast. At this point, confidence in
strong winds over land areas remains too low to issue a wind
advisory, but this will be closely monitored.
The front will advance offshore later today before stalling out
over our offshore coastal waters. Maintained slight chance pops
over our marine areas tonight but kept land areas dry.
Temperatures overnight tonight should be cooler behind the frontal
passage with lows ranging from the lower 50s over interior
sections, to the upper 50s along the coast.
Another mid level shortwave will approach the forecast area on
Friday with increased moisture advection. Showers and a few
thunderstorms should again develop north of the frontal boundary
stalled offshore, especially by tomorrow afternoon. Temperatures
will remain seasonably cool with highs ranging from the middle to
upper 60s over interior sections, to the lower 70s along the
coast. The risk of rip currents at area beaches will remain high
through the near term forecast period. /JLH
&&
.SHORT TERM /Friday night Through Saturday night/...An upper level
low draped over the Northeast drifts further northeast into the
Atlantic as a series of shortwaves pivot through the trough aloft
over the western and central portion of the CONUS through the
duration of the short term. Locally, the flow aloft and in the mid-
levels remains generally westerly to occasionally west-
southwesterly. Subtle shortwaves continue to slide east through the
flow aloft.
Ridging in the lower levels and at the surface remains anchored to
our southeast over the western Atlantic and parts of the southeast
Gulf through early this weekend. Meanwhile, a wave of low pressure
continues to drift along the northern Gulf Coast as it rides along
the stalled front through the overnight hours on Friday into early
Saturday morning. This low will eventually lift to the east-
northeast as it traverses parts of the Florida panhandle and
southern Georgia during the day on Saturday. The front remains
draped either across our coastal counties or just offshore by
Saturday afternoon and evening.
Expect yet another round of rain to move into parts of southeast
Mississippi and southwest Alabama on Friday night ahead of the
aforementioned wave of low pressure. As the weak low moves into our
coastal waters early on Saturday morning, the rain will spread
further east across the entire area. We could see another 1-1.5
inches as the rain spreads into the area during this timeframe. That
said, there remain too many uncertainties regarding where the axis
of the heaviest rain might set up at this point. The additional rain
could further exacerbate the flooding if the band of rain sets up
across southeast Mississippi and parts of coastal Alabama where
soils are super saturated. At this time, we will likely not extend
the Flash Flood Watch further in time to account for the additional
rainfall during this next event, but we will continue to monitor the
unfolding situation. There will be enough instability sliding back
into the area to squeeze out some thunderstorms by early Saturday,
but we are not anticipating any strong or severe storms at this
time. As the low slides out of our area through the morning hours on
Saturday, rain will linger across the southern 2/3rds of the area as
the trailing front remains draped along or near the coast. The
northwest portion of our area should clear out rain-wise by late
Saturday afternoon and into the evening hours, but light to moderate
rain showers will remain along the coast and Gulf waters.
Given the incoming swell, the HIGH risk for rip currents continues
through early this weekend. 07/mb
&&
.EXTENDED TERM /Sunday Through Wednesday/...Zonal to slight southwesterly
flow will continue through the extended period with overall split
flow over top of the area. Two main shortwaves are expected to
move through the area with one coming through Sunday into Monday
and the second by midweek. At the surface, a weak boundary will be
lingering offshore. Scattered to isolated rain chances will be
possible along the immediate coast Sunday afternoon in the
vicinity of the boundary. This shortwave will slowly push the
boundary ever so more offshore. By Monday and Tuesday the next
shortwave will move through the area allowing for the front to
finally clear the marine zones leading to dry conditions Thursday
into Friday.
Temperatures will remain mild throughout the period with highs
mainly in the upper 70s and low in the mid 50s on the "cool" side of
the boundary. The main thing keeping high temperatures down will be
cloud cover with each passing shortwave. Highs will likely begin to
climb by the end of the week as cloud cover decreases and more
southerly flow begins to return to the area. BB/03
&&
.MARINE...Strong onshore flow is likely to again develop this
morning and continue through at mid afternoon as another wake low
develops. Offshore flow will return later this afternoon following
the passage of a cold front. Persistent swell should keep seas
averaging between 4 and 6 feet with long periods. Waves in excess of
6 feet are possible in the wake of thunderstorms where strong winds
develop. Seas should gradually subside later tonight into Friday.
/JLH
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday morning for ALZ265-266.
Flash Flood Watch until 10 AM CDT this morning for ALZ261>266.
FL...High Rip Current Risk through Saturday morning for FLZ202-204-
206.
MS...Flash Flood Watch until 10 AM CDT this morning for MSZ078-079.
GM...Small Craft Advisory from 10 AM this morning to 4 PM CDT this
afternoon for GMZ650-670.
&&
This product is also available on the web at:
http://weather.gov/mobPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOBILE AL
1258 AM CDT THU APR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM NON-TSTM WND GST 1 W JAY 30.95N 87.17W
04/14/2021 M41 MPH SANTA ROSA FL MESONET
MESONET STATION 1601 JAY MEASURED A WIND
GUST OF 41 MPH.
0643 PM NON-TSTM WND GST 1 WNW MOBILE REGIONAL A 30.68N 88.25W
04/14/2021 M41 MPH MOBILE AL ASOS
ASOS STATION KMOB MOBILE BATES AIRPORT
RECORDED A WIND GUST OF 41 MPH.
0700 PM NON-TSTM WND GST 1 ENE PINTO ISLAND 30.68N 88.01W
04/14/2021 M44 MPH GMZ630 AL MESONET
MESONET STATION USS ALABAMA PINTO ISLAND
RECORDED A WIND GUST OF 44 MPH.
0728 PM NON-TSTM WND GST 2 SSW BROOKLEY FIELD AS 30.58N 88.07W
04/14/2021 M40 MPH MOBILE AL MESONET
MESONET STATION XBUC BUCCANEER YACHT CLUB
RECORDED A WIND GUST OF 40 MPH.
0744 PM NON-TSTM WND GST 1 NNE PENSACOLA INTERNA 30.48N 87.18W
04/14/2021 M41 MPH ESCAMBIA FL ASOS
ASOS STATION KPNS PENSACOLA AIRPORT RECORDED
A WIND GUST OF 41 MPH.
0759 PM NON-TSTM WND GST 1 NNE PENSACOLA INTERNA 30.48N 87.18W
04/14/2021 M51 MPH ESCAMBIA FL ASOS
ASOS STATION KPNS PENSACOLA MEASURED A GUST
OF 51 MPH.
0800 PM NON-TSTM WND GST PENSACOLA NAS 30.35N 87.32W
04/14/2021 M47 MPH ESCAMBIA FL AWOS
AWOS STATION KNPA PENSACOLA NAS MEASURED A
WIND GUST OF 47 MPH.
0800 PM NON-TSTM WND GST 2 NNW BRENT 30.50N 87.25W
04/14/2021 M40 MPH ESCAMBIA FL MESONET
MESONET STATION 0402W 2.3 N BRENT
(WEATHERSTEM) MEASURED A WIND GUST OF 40
MPH.
0806 PM NON-TSTM WND GST 1 SW PENSACOLA 30.40N 87.21W
04/14/2021 M42 MPH ESCAMBIA FL BUOY
BUOY STATION PCLF1 PENSACOLA, FL MEASURED A
WIND GUST OF 42 MPH.
0812 PM NON-TSTM WND GST 1 SE ORIOLE BEACH 30.36N 87.08W
04/14/2021 M49 MPH GMZ634 FL MESONET
MESONET STATION XSRS SANTA ROSA SOUND
MEASURED A GUST OF 49 MPH.
0828 PM NON-TSTM WND GST MARY ESTHER 30.42N 86.67W
04/14/2021 M41 MPH OKALOOSA FL AWOS
AWOS STATION KHRT HURLBURT FIELD MEASURED A
WIND GUST OF 41 MPH.
0840 PM NON-TSTM WND GST 2 SSE NAVARRE 30.38N 86.86W
04/14/2021 M43 MPH SANTA ROSA FL MESONET
MESONET STATION 0401W 2.0 S NAVARRE
(WEATHERSTEM) MEASURED A GUST OF 43 MPH.
0904 PM NON-TSTM WND GST 3 SE FORT WALTON BEACH 30.39N 86.59W
04/14/2021 M42 MPH GMZ655 FL MESONET
MESONET STATION XOFP OKALOOSA ISLAND FISHING
PIER RECORDED A WIND GUST OF 42 MPH.
&&Special Weather Statement
National Weather Service Mobile AL
123 AM CDT Thu Apr 15 2021
ALZ261-263-MSZ076-078-079-150715-
Mobile Central AL-Mobile Inland AL-Stone MS-Greene MS-George MS-
123 AM CDT Thu Apr 15 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...GEORGE...SOUTHEASTERN GREENE AND NORTHEASTERN
STONE COUNTIES UNTIL 215 AM CDT...
At 123 AM CDT, the strong thunderstorm was located 12 miles southwest
of Lucedale, moving east at 40 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lucedale, Chunchula, Gulfcrest and Wilmer.
LAT...LON 3091 8892 3091 8884 3097 8883 3109 8822
3104 8812 3087 8811 3079 8817 3073 8871
3074 8888 3071 8889 3071 8892
TIME...MOT...LOC 0623Z 257DEG 35KT 3084 8878
BlackSpecial Weather Statement
National Weather Service Mobile AL
217 AM CDT Thu Apr 15 2021
ALZ052-053-261-262-150800-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
217 AM CDT Thu Apr 15 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON AND
SOUTHERN CLARKE COUNTIES UNTIL 300 AM CDT...
At 216 AM CDT, the strong thunderstorm was located near Citronelle,
moving east at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Citronelle, Gulfcrest, Mount Vernon, Calvert and Movico.
LAT...LON 3091 8832 3109 8837 3127 8788 3125 8777
3113 8770 3104 8775
TIME...MOT...LOC 0716Z 251DEG 31KT 3105 8825
BlackSpecial Weather Statement
National Weather Service Mobile AL
310 AM CDT Thu Apr 15 2021
ALZ261-263-MSZ078-079-150900-
Mobile Central AL-Mobile Inland AL-Stone MS-George MS-
310 AM CDT Thu Apr 15 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE...GEORGE AND SOUTHEASTERN STONE COUNTIES UNTIL 400 AM
CDT...
At 309 AM CDT, the strong thunderstorm was located 15 miles east of
McHenry, or 17 miles southeast of Wiggins, moving east at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Tanner Williams and Wilmer.
LAT...LON 3080 8901 3096 8844 3092 8833 3072 8829
3070 8841 3074 8841 3074 8888 3068 8889
3068 8896
TIME...MOT...LOC 0809Z 254DEG 35KT 3073 8888
BlackSpecial Weather Statement
National Weather Service Mobile AL
323 AM CDT Thu Apr 15 2021
ALZ265-150915-
Mobile Coastal AL-
323 AM CDT Thu Apr 15 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 415 AM CDT...
At 322 AM CDT, the strong thunderstorm was located 4 miles south of
Moss Point, moving east at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Grand Bay, Bayou La Batre and Coden.
LAT...LON 3034 8815 3033 8819 3036 8819 3037 8824
3032 8826 3037 8826 3038 8824 3039 8829
3037 8831 3040 8834 3039 8840 3047 8840
3052 8820 3051 8811 3047 8810 3038 8811
3033 8814 3030 8813
TIME...MOT...LOC 0822Z 252DEG 25KT 3036 8851
BlackSpecial Weather Statement
National Weather Service Mobile AL
437 AM CDT Thu Apr 15 2021
MSZ067-075-076-151015-
Perry MS-Greene MS-Wayne MS-
437 AM CDT Thu Apr 15 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN PERRY...SOUTH CENTRAL WAYNE AND NORTHWESTERN GREENE COUNTIES
UNTIL 515 AM CDT...
At 437 AM CDT, the strong thunderstorm was located 6 miles northwest
of New Augusta, or 9 miles southeast of Petal, moving east at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Richton.
LAT...LON 3135 8914 3151 8872 3150 8858 3138 8851
3129 8856 3120 8913 3128 8915
TIME...MOT...LOC 0937Z 252DEG 41KT 3129 8910
BlackThe Mobile radar (KMOB), 100 km away, was scanning. The volume nearest the first event began at 09:50 UTC.
2 hail. Local standard time, as filed.
Quarter size reported in the Richton area.
Several social media reports of ping pong to golf ball size hail in the Piave community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956852, 956853.